Missouri, 2011Flooding in Missouri, February 24, 2011
February 24, 2011 · NWS SGF · 8 events in 7 counties and zones
A frontal boundary and associated upper level trough brought widespread rainfall of one to two inches across the Ozarks which lead to some localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary and associated upper level trough brought widespread rainfall of one to two inches across the Ozarks which lead to some localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 2:56 PM CST, 1 minute earlier.
Area forecast discussion, Feb 24, 2:56 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST THU FEB 24 2011
.DISCUSSION...
/ISSUED 256 PM CST THU FEB 24 2011/
FORECAST CHALLENGES FOR THIS PACKAGE INCLUDE RAIN/SNOW CHANCES
WITH SYSTEM DEPARTING TONIGHT AND STORM CHANCES SUNDAY/SUNDAY
NIGHT
TONIGHT...UPPER TROUGH WILL SHIFT THROUGH THE AREA WITH PRECIP
GRADUALLY ENDING FROM WEST TO EAST. WILL HAVE TO WATCH THE SURFACE
FREEZING LINE AND BOUNDARY LAYER WET BULB ZERO LINE VERY CAREFULLY
HEADING INTO THIS EVENING. WE HAVE HAD OFF AND ON REPORTS OF SNOW
MIXING IN WITH RAIN SO FAR TODAY IN NORTHERN MORGAN COUNTY. AS
THIS SYSTEM DEPARTS AND COLD ADVECTION BEGINS TO TAKE HOLD...THERE
WILL BE A CHANGEOVER TO LIGHT WINTRY PRECIP. COMPLICATING MATTERS
IS THAT THE SHORT RANGE MODELS HAVE THE REGION LOSING CLOUD ICE
AS THE EVENING PROGRESSES...WHICH BRINGS DRIZZLE AND FREEZING
DRIZZLE INTO PLAY. AM THINKING THAT THE BULK OF THE PRECIP WILL
SHUT DOWN BEFORE FREEZING DRIZZLE COULD BECOME A PROBLEM...BUT
WILL NEED TO CLOSELY MONITOR TRENDS HEADING INTO THE EVENING
HOURS.
SURFACE LOW PRESSURE WILL MOVE FROM NORTH CENTRAL ARKANSAS INTO
THE OHIO RIVER VALLEY REGION. BEST CHANCES FOR RAIN AND EMBEDDED
THUNDER WILL FOCUS ON THE EASTERN HALF OF THE AREA THIS EVENING
AND EXIT TO THE EAST DURING THE OVERNIGHT HOURS. TEMPERATURES
WILL STEADILY FALL OVERNIGHT WITH MOST AREAS IN THE UPPER
20S/LOWER 30S BY DAYBREAK FRIDAY.
FRIDAY THROUGH SATURDAY NIGHT...VARIABLE CLOUD COVER WILL LINGER
ACROSS THE REGION INTO FRIDAY. WITH CONTINUED...THOUGH WEAKENING
COLD AIR ADVECTION...TEMPERATURES WILL BE BELOW AVERAGE. SURFACE
HIGH PRESSURE WILL SHIFT EAST INTO THE GREAT LAKES STATES WITH LEE
SIDE CYCLOGENESIS BEGINNING FRIDAY NIGHT THROUGH SATURDAY NIGHT. A
RETURN TO SOUTHERLY FLOW WILL SUPPORT AT OR ABOVE AVERAGE
TEMPERATURES.
SUNDAY INTO MONDAY...ANOTHER STRONG STORM SYSTEM WILL AFFECT THE
REGION DURING THIS TIME FRAME. STILL SOME TIMING DIFFERENCES
BETWEEN THE GFS AND ECMWF...BUT BOTH SHOW SIMILAR UPPER LEVEL
FEATURES AND STORM TRACKS. WILL NEED TO KEEP A CLOSE EYE ON THIS
SYSTEM AS PLENTIFUL LOW LEVEL MOISTURE WILL BE AVAILABLE...SURFACE
DEWPOINTS APPROACHING 60F...COINCIDENT WITH WINTER TIME SHEAR
LEVELS...WITH 0-6KM SHEAR OF 70KT AND 0-1KM SHEAR OF 40KT. SEVERE
CONVECTION IS A POSSIBILITY AND OUTLINED WELL BY SPC/S DAY 4
OUTLOOK. AT THIS TIME ALL MODES OF CONVECTIVE SEVERE WEATHER ARE
PLAUSIBLE.
MONDAY NIGHT ONWARD...MEDIUM RANGE MODEL OUTPUT IN FAIR AGREEMENT
WITH A QUIETER...LOW AMPLITUDE UPPER LEVEL PATTERN. AFTER
SEASONABLY COOL CONDITIONS MONDAY NIGHT...WE SHOULD OBSERVE A
GRADUAL WARMING TREND WITH ABOVE AVERAGE TEMPERATURES EXPECTED
FROM MIDWEEK ONWARD.
GAGAN
&&
.AVIATION...
OVER THE NEXT 24 HOURS...IFR CEILINGS AND VISIBILITIES WILL BE
LIKELY ACROSS SOUTHERN MISSOURI. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO IMPACT THE AERODROMES THROUGH THE AFTERNOON...WITH
STRONG THUNDERSTORMS EXPECTED OVER THE BRANSON AERODROME LATER
THIS AFTERNOON. LOW LEVEL WIND SHEAR WILL ALSO BE A CONCERN OVER
FAR SOUTHERN MISSOURI. WINDS WILL TURN FROM SOUTHERLY TO
NORTHWESTERLY OVERNIGHT AS A SURFACE LOW PASSES TO THE SOUTH.
WITH COLD AIR MOVING IN AT THE SURFACE...SOME LIGHT SNOW WILL BE
POSSIBLE DURING THE OVERNIGHT HOURS. WITH UPSLOPE FLOW OUT OF THE
NORTHWEST...CONTINUED IFR STRATUS AND REDUCED VISIBILITIES ARE
LIKELY THROUGH THE EARLY MORNING. CEILINGS AND VISIBILITIES WILL
BEGIN TO IMPROVE ACROSS THE AREA BY MID MORNING.
KARDELL
&&
.HYDROLOGY...
RAINFALL ACCUMULATIONS OVER THE PAST 6 HOURS FROM AUTOMATED GAGES
INDICATE THAT ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN FROM
SOUTHEAST KANSAS EASTWARD TOWARD SPRINGFIELD. BRIGHT BANDING IS
CAUSING OVER-ESTIMATES OF TWO TO THREE TIMES OVER OUR NORTHWEST
COUNTIES AS GAGE REPORTS INDICATE ONE HALF TO ONE INCH OF RAIN IN
THIS AREA.
REGIONAL RADARS SHOW THE BACK EDGE OF RAIN PROGRESSING ACROSS EASTERN
KANSAS AS THE STRONG UPPER LEVEL SHORTWAVE MOVES INTO SOUTH
CENTRAL OKLAHOMA. LOW LEVEL THETA-E RIDGE STILL REMAINS OVER
SOUTHWEST MO...BUT EXPECT THIS FEATURE TO SHIFT EASTWARD THROUGH
MID AFTERNOON...WITH HEAVY PRECIPITATION SPREADING FROM NORTHEAST
OKLAHOMA INTO SOUTHWEST/SOUTH CENTRAL MO.
MAY HAVE SOME ISOLATED FLASH FLOOD CONCERNS THIS AFTERNOON OVER
SOUTHWEST MO WHERE ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS
EXPECTED OVER THE NEXT ONE TO TWO HOURS. SOUTH CENTRAL MISSOURI
HAS HAD MUCH DRIER SOILS AND EXPECT LITTLE TO NO FLOOD PROBLEMS
THERE THROUGH THE AFTERNOON.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 24, 12:14 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CST THU FEB 24 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1214 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
A FRONTAL BOUNDARY WILL BECOME POSITIONED ALONG THE MISSOURI
ARKANSAS BORDER LATER TODAY WITH AN AREA OF LOW PRESSURE TRACKING
EAST NORTHEAST ALONG THE FRONT. MOISTURE WILL CONTINUE TO
INCREASE FROM THE GULF OF MEXICO INTO THE REGION TODAY AND WILL
AID IN THUNDERSTORM DEVELOPMENT AND HEAVY RAINFALL TODAY AND
TONIGHT. THE HEAVIEST RAINFALL WILL AFFECT SOUTHERN MISSOURI
MAINLY SOUTH OF A SALEM TO NEOSHO LINE WHERE ONE TO TWO INCHES
OF RAINFALL WILL BE POSSIBLE. DUE TO THE RELATIVELY DRY CONDITIONS
OVER THE REGION...WIDESPREAD FLOODING IS NOT EXPECTED...HOWEVER
ISOLATED FLOODING WILL BE POSSIBLE IN AREAS WHERE STORMS CAN TRAIN
TODAY.
INSTABILITY WILL INCREASE ALONG AND SOUTH OF THE ARKANSAS MISSOURI
STATE LINE...WHERE A WARM FRONT IS EXPECTED TO STALL OUT BY THIS
AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
AND JUST SOUTH OF THIS FRONT. ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE SOUTH OF THE WARM FRONT...INCLUDING THE POTENTIAL FOR
STRONG WINDS...LARGE HAIL...AND A FEW ISOLATED TORNADOES. THE BEST
TORNADO AND WIND THREAT WILL LIKELY REMAIN SOUTH IN
ARKANSAS...WHERE THE BEST INSTABILITY WILL RESIDE. NORTH OF THE
WARM FRONT...ELEVATED THUNDERSTORMS WILL POSE A HAIL THREAT DURING
THE AFTERNOON AND EVENING HOURS...MAINLY TO THE SOUTH AND EAST OF
AN ANDERSON TO ROLLA LINE.
IN ADDITION TO THE THUNDERSTORM THREAT...LIGHT TO OCCASIONALLY
MODERATE SNOW HAS DEVELOPED ACROSS EXTREME NORTHERN PARTS OF THE
OUTLOOK AREA...NORTH OF U.S. 54. WHILE NO MAJOR SNOW ACCUMULATIONS
ARE EXPECTED RIGHT NOW...SCATTERED SLICK SPOTS ON ROADWAYS ACROSS
THE REGION WILL LIKELY CAUSE ISOLATED TRAVEL DIFFICULTIES.
AS THIS SYSTEM LIFTS TO THE NORTHEAST LATER TONIGHT...COLDER AIR
WILL SPILL SOUTH...RESULTING IN LIGHT SNOW EXPANDING SOUTH AND
EAST INTO MUCH OF THE OUTLOOK AREA. LITTLE TO NO SNOW ACCUMULATION
IS EXPECTED...HOWEVER...BEFORE PRECIPITATION ENDS BY DAYBREAK
FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER STORM SYSTEM WILL ARRIVE LATE IN THE WEEKEND INTO EARLY
NEXT WEEK AND WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE
AREA...INCLUDING THE POSSIBILITY OF A FEW STRONG TO SEVERE
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATE THIS
AFTERNOON...THOUGH ANY REPORTS OF STRONG THUNDERSTORMS OR SNOW
WILL BE APPRECIATED.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BOXELL
Flood, Laclede
- When
- February 24, 2:57 PM CST to 3:57 PM CST
- Where
- Laclede County, 2.31 mi SW of Sleeper to 2.25 mi SW of Sleeper
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.728, -92.632
The low water crossing at Grandview and Pacific was flooded.
Flood, Polk
- When
- February 24, 2:57 PM CST to 3:57 PM CST
- Where
- Polk County, 0.41 mi ENE of Pleasant Hope to 0.43 mi ENE of Pleasant Hope
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.472, -93.273
MODOT reported the low water crossing at Route H at the Greene and Polk County line was flooded. Another low water crossing was flooded along Route P in Polk County between Highway C and Highway 64.
Flood, Benton
- When
- February 24, 3:15 PM CST to 4:15 PM CST
- Where
- Benton County, 3.46 mi N of Knobby to 3.38 mi N of Knobby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -93.096
Route DD was closed at Knobby Creek because of high water.
Flood, Greene
- When
- February 24, 4:54 PM CST to 5:54 PM CST
- Where
- Greene County, 3.22 mi E of Brookline to 3.3 mi E of Brookline
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.168, -93.372
Farm Road 156 was closed due to high water west of highway FF.
Flood, Laclede
- When
- February 24, 5:49 PM CST to 6:49 PM CST
- Where
- Laclede County, 4.49 mi NE of Dove to 4.55 mi NE of Dove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -92.635
Route BB about 3 miles south of the Laclede and Camden County line was flooded.
Flood, Miller
- When
- February 24, 6:30 PM CST to 7:30 PM CST
- Where
- Miller County, 6.19 mi SE of Iberia to 6.3 mi SE of Iberia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.036, -92.241
Route K was flooded at Tavern Creek.
Flood, Dent
- When
- February 24, 6:45 PM CST to 7:45 PM CST
- Where
- Dent County, 0.56 mi SE of Sligo to 0.61 mi ESE of Sligo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.775, -91.372
Highway TT in northeastern Dent County was closed due to flooding.
Flood, Camden
- When
- February 24, 8:00 PM CST to 9:00 PM CST
- Where
- Camden County, 2.86 mi WNW of Stoutland to 2.77 mi WNW of Stoutland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.840, -92.566
MODOT reported State Road H was closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281933, 281939, 281943, 281948, 281949, 281950, 281953, 281957.